Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur Radiol. 2000;10(12):1965-75.

Delayed allergy-like reactions to X-ray contrast media: mechanistic considerations.

Author information

  • 1Research and Development, Nycomed Imaging AS, Oslo, Norway.

Abstract

Iodinated X-ray contrast media are among the most frequently used pharmaceuticals for intravascular administration. Although the newer low osmolality, nonionic contrast media, are generally well tolerated, it is well known that they, like the ionic contrast media, give rise to immediate or delayed adverse reactions in susceptible individuals. In the present review, the delayed allergy-like reactions, which by definition occur more than 1 h after contrast medium administration, are described, and the possible pathophysiological mechanisms discussed. Delayed allergy-like reactions to contrast media, which have been reported to occur in 0.5-2% of recipients, are mainly mild to moderate skin reactions of the maculopapular exanthematous and urticarial/angioedematous types. Most of the reactions become apparent after a latency of 3 h to 2 days and disappear within 1 week. The incidence of more severe reactions is extremely low. Main risk factors for delayed allergy-like reactions appear to be a previous contrast medium reaction, a history of allergy, IL-2 treatment and being of Japanese descent. At present, the exact pathogenesis of these delayed reactions is still unclear. There is, however, increasing evidence that a significant proportion of the reactions are T-cell mediated.

PMID:
11305580
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer
    Loading ...
    Write to the Help Desk